Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 169, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2016, 5:05 PM EDT for 6 counties in Virginia. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 5:05 PM EDT (21:05 UTC)
- Expired
- Jul 8, 2016, 6:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:05 PM EDT | TSTM WND DMG | 5 Nnw Bent Mountain, VA | MULTIPLE LARGE TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF MAGGIE LANE AND POOR MOUNTAIN ROAD. |
| Jul 8, 5:14 PM EDT | TSTM WND DMG | 8 S Copper Hill, VA | TREE BLOWN DOWN BY THUNDERSTORM WINDS ON FRANKLIN PIKE. |
| Jul 8, 5:15 PM EDT | TSTM WND DMG | 8 Wnw Ferrum, VA | TREE BLOWN DOWN BY THUNDERSTORM WINDS ON CYPRESS ROAD SOUTHEAST. |
| Jul 8, 5:30 PM EDT | TSTM WND DMG | 1 Ese Boones Mill, VA | TREES DOWN IN THE BOONES MILL ARA. |
| Jul 8, 5:34 PM EDT | TSTM WND DMG | Rocky Mount, VA | TREES DOWN IN ROCKY MOUNT. |
| Jul 8, 5:44 PM EDT | TSTM WND DMG | 6 Ese Sydnorsville, VA | ROOF BLOWN OFF A BARN AND SHEDS FLIPPED OVER. A TREE ALSO BLOWN DOWN ON A BARN OFF SNOW CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WUUS51 KRNK 082105
SVRRNK
VAC063-067-121-141-155-161-082200-
/O.NEW.KRNK.SV.W.0169.160708T2105Z-160708T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PATRICK COUNTY IN VIRGINIA...
SOUTHEASTERN PULASKI COUNTY IN VIRGINIA...
SOUTHERN ROANOKE COUNTY IN VIRGINIA...
FRANKLIN COUNTY IN VIRGINIA...
FLOYD COUNTY IN VIRGINIA...
SOUTHEASTERN MONTGOMERY COUNTY IN VIRGINIA...
* UNTIL 600 PM EDT
* AT 504 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHAWSVILLE TO NEAR CHECK TO NEAR INDIAN VALLEY...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FLOYD...
BOONES MILL...
WOOLWINE...
AND BENT MOUNTAIN.
AND PORTIONS OF SMITH MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3693 8063 3693 8064 3698 8069 3703 8029
3724 8022 3712 7965 3705 7959 3686 7964
3683 7967 3682 7973 3679 7976 3683 8000
3679 8001 3679 8003 3678 8001 3679 8007
3678 8010 3676 8009 3667 8042
TIME...MOT...LOC 2104Z 311DEG 23KT 3716 8024 3698 8022 3695 8053
HAIL...1.00IN
WIND...60MPH
$$
JJM3 follow-up statements
115
WWUS51 KRNK 082116
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI JUL 8 2016
VAC121-155-082125-
/O.CAN.KRNK.SV.W.0169.000000T0000Z-160708T2200Z/
PULASKI VA-MONTGOMERY VA-
516 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN PULASKI AND SOUTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA...VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3693 8064 3700 8052 3699 8049 3701 8046
3703 8029 3708 8027 3711 8018 3723 8019
3712 7965 3705 7959 3686 7964 3683 7967
3679 7976 3683 8000 3679 8003 3678 8001
3679 8007 3678 8010 3676 8009 3667 8042
TIME...MOT...LOC 2115Z 311DEG 23KT 3712 8019 3694 8017 3691 8048
$$
VAC063-067-141-161-082200-
/O.CON.KRNK.SV.W.0169.000000T0000Z-160708T2200Z/
PATRICK VA-ROANOKE VA-FRANKLIN VA-FLOYD VA-
516 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
NORTHEASTERN PATRICK...SOUTHERN ROANOKE...FRANKLIN AND FLOYD
COUNTIES...
AT 515 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COPPER HILL TO NEAR ENDICOTT TO ALUM RIDGE...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FLOYD...
BOONES MILL...
WOOLWINE...
AND BENT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3693 8064 3700 8052 3699 8049 3701 8046
3703 8029 3708 8027 3711 8018 3723 8019
3712 7965 3705 7959 3686 7964 3683 7967
3679 7976 3683 8000 3679 8003 3678 8001
3679 8007 3678 8010 3676 8009 3667 8042
TIME...MOT...LOC 2115Z 311DEG 23KT 3712 8019 3694 8017 3691 8048
HAIL...1.00IN
WIND...60MPH
$$
JJM955
WWUS51 KRNK 082142
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT FRI JUL 8 2016
VAC063-161-082151-
/O.CAN.KRNK.SV.W.0169.000000T0000Z-160708T2200Z/
ROANOKE VA-FLOYD VA-
542 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN ROANOKE AND FLOYD COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3667 8042 3674 8041 3675 8040 3679 8039
3684 8024 3692 8008 3702 7999 3716 7992
3712 7965 3705 7959 3686 7964 3683 7967
3682 7973 3679 7976 3683 8000 3679 8003
3678 8001 3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2141Z 282DEG 57KT 3706 7964 3684 7970 3674 8025
$$
VAC067-141-082200-
/O.CON.KRNK.SV.W.0169.000000T0000Z-160708T2200Z/
PATRICK VA-FRANKLIN VA-
542 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
NORTHEASTERN PATRICK AND FRANKLIN COUNTIES...
AT 541 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORTH SHORE TO NEAR SNOW CREEK TO BUFFALO RIDGE...
MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
WOOLWINE...
PENHOOK...
SYDNORSVILLE...
AND FERRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3667 8042 3674 8041 3675 8040 3679 8039
3684 8024 3692 8008 3702 7999 3716 7992
3712 7965 3705 7959 3686 7964 3683 7967
3682 7973 3679 7976 3683 8000 3679 8003
3678 8001 3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2141Z 282DEG 57KT 3706 7964 3684 7970 3674 8025
HAIL...1.00IN
WIND...70MPH
$$
WP730
WWUS51 KRNK 082158 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI JUL 8 2016
VAC067-141-082208-
/O.EXP.KRNK.SV.W.0169.000000T0000Z-160708T2200Z/
PATRICK VA-FRANKLIN VA-
558 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN PATRICK AND FRANKLIN COUNTIES WILL EXPIRE AT 600 PM
EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3667 8042 3674 8041 3675 8040 3679 8039
3684 8024 3692 8008 3702 7999 3716 7992
3712 7965 3705 7959 3686 7964 3683 7967
3682 7973 3679 7976 3683 8000 3679 8003
3678 8001 3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2156Z 311DEG 23KT 3706 7964 3684 7970 3674 8025
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 8, 4:05 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT FRI JUL 8 2016
.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley tonight, then closer to the mid Atlantic region
on Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of the
weekend, with another high building over the northeast United
States on Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 405 PM EDT Friday...
Flash Flood Watch remains in effect until Midnight for Southeast
West Virginia and Tazewell county in Southwest Virginia.
Severe Thunderstorm Watch 360 remains in effect until 10 pm
tonight.
MCV and associated convective cluster will move southeast across our
region this afternoon into tonight. Showers and thunderstorms
with rainfall rates of 2-3 inches per hour possible. Flash flood
watch placed in an area with lower FFG guidance and wet antecedent
conditions. The potential exists for watch to be expanded further
if conditions warrant. The orientation, movement and any training
of storms may result in flooding.
There is also the severe potential with thunderstorms this afternoon
into tonight. The line of convection across southern West Virginia
will maintain forward propagation and a damaging winds and hail
threat. Storms are moving into unstable airmass and the turn to
the southeast of the cluster has started this afternoon.
A cold front will bring another opportunity for showers and
thunderstorms as it crosses late tonight. Questions remain on
the strength of convection with the loss of solar heating and
stabilization behind first round of convection. The combination of
low level moisture and light winds will result in pockets of fog
overnight. Low temperatures tonight will range from the mid 60s in
the west to the lower 70s in the east.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...
Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.
Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...
Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.
Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...
MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.
Medium confidence on ceilings,visibilities and winds during the
taf period.
Extended aviation discussion...
Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.
&&
.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK
HYDROLOGY...WPHazardous weather outlook, Jul 8, 5:10 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT FRI JUL 8 2016 NCZ004>006-020-VAZ033-034-043>047-058-059-091000- STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 510 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WINDS. LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS. TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508- 091000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 510 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WINDS. LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 4:36 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT FRI JUL 8 2016
NCZ001-082115-
ASHE-
436 PM EDT FRI JUL 8 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ASHE COUNTY...
AT 435 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS
NEAR MOUNTAIN CITY...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
FLATWOOD...
AND SHATLEY SPRINGS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3659 8161 3657 8142 3637 8147 3647 8170
3651 8170 3653 8171
TIME...MOT...LOC 2035Z 280DEG 20KT 3656 8176
JJMLocal storm report, Jul 8, 4:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 3 NW BLUEFIELD 37.28N 81.30W
07/08/2016 TAZEWELL VA 911 CALL CENTER
TWO POWER POLES DOWN ON ANGEL LANE
&&
PWSpecial weather statement, Jul 8, 4:40 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 440 PM EDT FRI JUL 8 2016 NCZ004-005-VAZ032-043-082145- ROCKINGHAM-STOKES-HENRY-PATRICK- 440 PM EDT FRI JUL 8 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN PATRICK AND SOUTHWESTERN HENRY COUNTIES... AT 439 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS NEAR CRITZ...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STONEVILLE... SPENCER... PRICE... PENNS STORE... AND HORSE PASTURE. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3654 8022 3662 8019 3662 7983 3645 7989 TIME...MOT...LOC 2039Z 280DEG 20KT 3658 8013 JJM
Special weather statement, Jul 8, 4:50 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI JUL 8 2016
VAZ013-014-017-082115-
MONTGOMERY-FLOYD-PULASKI-
450 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PULASKI...NORTH CENTRAL FLOYD...CITY OF RADFORD AND
MONTGOMERY COUNTIES...
AT 449 PM EDT...A LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY
RAINFALL WAS ALONG A LINE EXTENDING FROM RADFORD TO PILOT...AND
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
DUBLIN...
AND SHAWSVILLE.
THIS STORM IS IMPACTING PORTIONS OF CLAYTOR LAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3714 8069 3705 8067 3697 8033 3704 8033
3712 8018 3719 8019 3722 8044 3724 8062
TIME...MOT...LOC 2049Z 303DEG 12KT 3713 8056 3704 8035
JJMLocal storm report, Jul 8, 4:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 WNW CAMP CREEK 37.50N 81.14W
07/08/2016 MERCER WV PARK/FOREST SRVC
ONE TREE LIMB DOWN THAT DAMAGED THE CANOPY OF A CAMPER
&&
PWLocal storm report, Jul 8, 4:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG UNION 37.58N 80.53W
07/08/2016 MONROE WV FIRE DEPT/RESCUE
NUMEROUS TREES DOWN ACROSS THE COUNTY THAT STARTED AT 419
PM AND ENDED AT 441 PM...INCLUDING ALONG ROUTES 12 AND
219
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:12 PM EDT | Flash Flood Watch | RNK | Tazewell | 5 hr |
| Jul 8, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Jul 8, 3:45 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 3 hr |
| Jul 8, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski | 45 min |
| Jul 8, 4:16 PM EDT | Special Weather Statement | RNK | Montgomery | 29 min |
| Jul 8, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Wythe, City of Galax | 58 min |
| Jul 8, 4:18 PM EDT | Special Weather Statement | RNK | City of Radford | 27 min |
| Jul 8, 4:33 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| Jul 8, 4:35 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 40 min |
| Jul 8, 4:40 PM EDT | Special Weather Statement | RNK | Henry | 65 min |
| Jul 8, 4:50 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 25 min |
| Jul 8, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Campbell, Craig, Franklin and 3 more | 63 min |
| Jul 8, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 62 min |
| Jul 8, 5:25 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Jul 8, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 53 min |
| Jul 8, 5:44 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Jul 8, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick, City of Martinsville | 72 min |
| Jul 8, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 70 min |
| Jul 8, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 66 min |
| Jul 8, 6:26 PM EDT | Special Weather Statement | RNK | Carroll | 19 min |
| Jul 8, 6:34 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 8, 6:51 PM EDT | Special Weather Statement | RNK | City of Galax | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.